Alert archive / Maryland / Special Weather Statements in 2017
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at Aug 21, 2017, 3:55 PM EDT for Cecil County, Maryland. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2017, 3:55 PM EDT (19:55 UTC)
- Expired
- Aug 21, 2017, 4:30 PM EDT
- In force
- 35 min
- Issued by
- NWS Philadelphia/Mount Holly
County Cecil County, MD
The radar
The Dover AFB radar (KDOX), 93 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.9 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 832 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 855 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
606
WWUS81 KPHI 211955
SPSPHI
Special Weather Statement
National Weather Service Mount Holly NJ
355 PM EDT MON AUG 21 2017
MDZ008-212030-
Cecil-
355 PM EDT MON AUG 21 2017
...A STRONG THUNDERSTORM WILL AFFECT CECIL COUNTY...
At 354 PM EDT, a strong thunderstorm was located over far upper
Chesapeake Bay, moving northeast at 25 mph.
Winds up to 40 mph and half inch hail are possible with this storm.
Locations impacted include...
Elkton, North East, Charlestown, Fair Hill, Bay View, Hollywood
Beach Perryville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3972 7592 3972 7579 3943 7577 3938 7605
3943 7599 3946 7601 3952 7598 3955 7603
3955 7608 3959 7611
TIME...MOT...LOC 1954Z 237DEG 23KT 3950 7605
$$
IovinoWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Aug 21, 3:24 PM EDT, 31 minutes earlier.
Area forecast discussion, Aug 21, 3:24 PM EDT, 31 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
324 PM EDT Mon Aug 21 2017
.SYNOPSIS...
High pressure will be centered in the western Atlantic through
Tuesday. A warm front resides in eastern Pennsylvania. A cold front
will approach from the west late Tuesday and slowly exit off the
coast on Wednesday. Canadian high pressure builds into the region on
Thursday and should to be the primary influence on our weather into
next Monday.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Solar eclipse has actually diminished some of the cumulus across the
area this afternoon, though it may briefly increase again as the sun
has a few more hours to isolate fully before dusk. Main feature
of concern is a subtle short wave passing eastward through
PA/MD/VA, where a few cells have initiated in response to
increase forcing for ascent along higher terrain to our west.
Modest flow and veering wind profiles aloft may support brief
strong to severe storms as they move eastward. Additionally,
moist advection in increased southerly flow will make it
possible for any of these cells to produce heavy rainfall. After
sunset and with the loss of diurnal heating, any ongoing
thunderstorms will gradually begin to decrease in intensity,
with only isolated showers and thunderstorms continuing
overnight.
Subsidence in the wake of the wave combined with increasing moisture
in low levels will support the development of areas of fog and
stratus overnight, particularly outside of the Philadelphia metro.
Cloud cover and increased moisture will keep low temperatures
several degrees above climatological normals.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
Initially cloudy conditions in the morning will gradually scatter
out as the low levels begin to mix. Southerly flow will strengthen
ahead of an approaching upper trough and its attendant cold front,
leading to warm/moist advection and heat indices around 100 degrees
for the Philadelphia to NYC metro corridor. A heat advisory has been
issued and is valid from 1 pm through 8 pm Tuesday.
Apart from heat, there will be increasing chances of thunderstorms
by evening as the upper trough approaches the area, though the
primary forcing for ascent and best chance for any development will
largely be to the north and west. At the moment, some of the
deterministic models seem a bit overblown with overall convective
coverage. Have sided more with higher resolution data showing the
best chance of thunderstorms over higher terrain at least through
the evening. Modest flow with veering profiles will once again
support the potential for strong to severe storms capable of
damaging winds and heavy rainfall.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
On Tuesday, a longwave trough associated with an upper low near
James Bay is forecast to amplify over the Great Lakes region as
shortwave energy digs around the backside of the trough. The
surface low will deepen in response to increasing height falls
as it tracks northeastward across Ontario and Quebec. The
attendant cold front will progress eastward through the Midwest.
Looking farther downstream and closer to our area, models show
development of a pre- frontal/lee trough over central PA and
Potomac Highlands during the afternoon hours.
Tuesday will clearly be the hottest of the next 7 days with
forecast highs in lower 90s (except cooler 80s near the coast
and at higher elevations in NE PA/NW NJ). The humidity will also
be a factor with dewpoints reaching the mid 70s across Delmarva
and southern NJ and lower 70s just about everywhere else. Peak
heat indices in the upper 90s to near 100F are likely for the
urban I-95 corridor and points south/east.
With the expectation that focused lift will remain to our west
near the pre-frontal trough on Tuesday, convection over the
forecast area will likely be disorganized and generally isolated
in coverage (perhaps widely scattered across NE PA where the
terrain could locally enhance lift) during the afternoon.
Slightly better chances for showers and storms arrive Tuesday
evening as convection along this trough propagates eastward into
our area. PoPs are highest in our far western zones (west of
the Delaware Valley and near the eastern shore of MD). Showers
and storm are then expected to move eastward into the Delaware
Valley and coastal plain at night as the cold front catches up
with the pre-frontal trough and moves into the area. Even though
the environment should be supportive of showers and storms
continuing into the night owing to the arrival of deep synoptic
lift, PoPs decrease slightly with eastward extent due to some
uncertainty concerning the intensity and coverage of convection
later with the nocturnal boundary layer tending to stabilize
further into the night.
The approach of a low- and mid-level jet ahead of the cold front
will yield increasing shear profiles (0-6 km bulk shear 35-45 kt) by
evening. Additionally, weak to moderate amount of instability
(MLCAPE 1500 to 2000+ J/KG) is forecast to be available to fuel
convective updrafts. Some storms could be strong to severe,
primarily during the afternoon and evening hours, with this
setup. The latest D2 Convective Outlook from SPC includes the
southern Poconos in a slight risk for severe storms with a
marginal risk extending southeastward into the I-95 corridor.
The latest 00Z models have trended faster with the cold front as it
moves through eastern PA and NJ early Wednesday morning. The front
will then likely slow down when it reaches Delmarva and perhaps
eventually stall just south of the area across southern VA Wednesday
afternoon. Accordingly, it is looking more probable that the
majority of the forecast area dries out on Wednesday, especially
north of the Mason-Dixon line. While PoPs were also lowered farther
south, the close proximity to the cold front means that there is
still a chance that showers and storms linger into the day.
Additionally, some of the models (most prominently, the 00Z NAM)
develop a wave of low pressure along the stationary front in
southeastern VA. More organized convection could shift back
northward toward Delmarva and possible far southern NJ by evening.
High pressure over Canada and the Great Lakes region then starts to
build southeastward toward the area on Thursday. This expansive high
will remain in control through the weekend. The end result will be
an extended stretch of pleasant weather Thursday through Sunday.
Highs in the upper 70s/lower 80s and and lows ranging from the mid
50s to lower 60s are forecast each day and night, respectively.
While the forecast remains dry for these four days, there looks to
be increasing cloud cover heading into the weekend and potentially a
risk for an isolated shower with 1) the approach of the upper trough
and 2) light onshore flow helping to moisten low-levels over
time.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.
Cumulus field with bases around 3500-6000 ft will gradually diminish
after sunset, though stratus and fog will likely increase overnight,
mainly for sites outside of KPHL.
Best chance of any thunderstorms this afternoon and evening will be
at KRDG/KABE, then chances will decrease overnight though an
isolated shower or thunderstorm will be possible.
Southerly winds decrease and become light and variable overnight
before strengthening again tomorrow.
There will be a better chance of thunderstorms tomorrow evening as a
cold front slowly approaches from the west.
Outlook...
Tuesday...Early morning fog should dissipate by mid morning, leading
to VFR for most of the day. Showers and storms develop during the
afternoon but current thinking is coverage should initially be
isolated and mainly confined to western terminals (ABE/RDG).
Tuesday night...Potential for MVFR or IFR restrictions with slightly
higher chances for showers and storms. This activity should progress
to the east-southeast through the night.
Wednesday...Scattered showers and isolated thunderstorms mainly for
terminals S/E of PHL and earlier in the day. May start off MVFR with
lower CIGs but improvement to VFR is likely from NW to SE during the
day. A wind shift from SW to NW can be expected early in the day w/
fropa.
Wednesday night through Friday...VFR and light winds.
&&
.MARINE...
Winds and seas remain tranquil across the waters tonight in weak
southerly flow. Patchy fog development will be possible
overnight, but should dissipate shortly after sunrise. An
isolated shower or thunderstorm is also possible overnight.
Outlook...
Tuesday...SCA was issued for the Atlantic coastal waters of NJ
and DE for late Tuesday afternoon and night. S-SW winds are
expected to strengthen late in the day to 15-25 kt. Isolated
gusts to 30 kt are possible mainly during the evening when the
winds will be strongest. Seas will quickly build in response to
the wind field to 4-6 ft.
Wednesday...A wind shift from SW to W-NW should occur on
Wednesday behind a cold front. Winds will also decrease as well.
There is still a possibility that the SCA may need to be
extended into Wednesday morning if seas take a bit longer to
subside below 5 ft.
Thursday and Friday...Winds and seas below SCA criteria.
RIP CURRENTS...
A moderate risk for rip currents continues into this
evening as the southerly swell period continues to gradually
increase.
A high risk of rip currents will likely be issued for tomorrow as
southerly flow increases, allowing higher surf and longer period
swells to develop.
&&
.TIDES/COASTAL FLOODING...
Tides are expected to generally remain below coastal flooding
thresholds, but there may be a few localized areas of brief
minor flooding at times of high tide.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory from 1 PM to 8 PM EDT Tuesday for PAZ070-071-102-
104-106.
NJ...Heat Advisory from 1 PM to 8 PM EDT Tuesday for NJZ010-012-015-
017>019.
DE...Heat Advisory from 1 PM to 8 PM EDT Tuesday for DEZ001.
MD...None.
MARINE...Small Craft Advisory from 3 PM Tuesday to 6 AM EDT Wednesday
for ANZ450>455.
&&
Synopsis...Drag
Near Term...Di Spigna
Short Term...Di Spigna
Long Term...Drag
Aviation...Di Spigna
Marine...Drag/Di Spigna
Tides/Coastal Flooding...Hazardous weather outlook, Aug 21, 5:44 AM EDT, 10 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 544 AM EDT Mon Aug 21 2017 MDZ008-012-015-019-020-NJZ008>010-PAZ101-103-105-220945- Cecil-Kent MD-Queen Annes-Talbot-Caroline-Morris-Hunterdon-Somerset- Western Chester-Western Montgomery-Upper Bucks- 544 AM EDT Mon Aug 21 2017 This Hazardous Weather Outlook is for northeast Maryland, northern New Jersey, northwest New Jersey and southeast Pennsylvania. .DAY ONE...Today and Tonight. The probability of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DEZ002>004-NJZ012-013-016-020>023-027-220945- Kent-Inland Sussex-Delaware Beaches-Middlesex-Western Monmouth-Salem- Ocean-Cumberland-Atlantic-Cape May-Southeastern Burlington- 544 AM EDT Mon Aug 21 2017 This Hazardous Weather Outlook is for central Delaware, southern Delaware, central New Jersey, northern New Jersey and southern New Jersey. .DAY ONE...Today and Tonight. Minor tidal flooding is possible with the high tide this evening especially along the New Jersey and Delaware coasts and along the lower Delaware Bay. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-450>455-220945- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 544 AM EDT Mon Aug 21 2017 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DEZ001-NJZ015-017>019-PAZ070-071-102-104-106-220945- New Castle-Mercer-Gloucester-Camden-Northwestern Burlington-Delaware- Philadelphia-Eastern Chester-Eastern Montgomery-Lower Bucks- 544 AM EDT Mon Aug 21 2017 This Hazardous Weather Outlook is for northern Delaware, central New Jersey, southern New Jersey and southeast Pennsylvania. .DAY ONE...Today and Tonight. The probability of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Maximum heat indices during the afternoon on Tuesday could approach 100 degrees in the urban I-95 corridor from Wilmington to Philadelphia to Trenton. A Heat Advisory may be required. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NJZ014-024>026-220945- Eastern Monmouth-Atlantic Coastal Cape May-Coastal Atlantic- Coastal Ocean- 544 AM EDT Mon Aug 21 2017 This Hazardous Weather Outlook is for central New Jersey and southern New Jersey. .DAY ONE...Today and Tonight. Minor tidal flooding is possible with the high tide this evening especially along the New Jersey and Delaware coasts and along the lower Delaware Bay. There is a moderate risk for the formation of dangerous rip currents late this afternoon and this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A moderate risk of rip currents is expected to continue on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NJZ001-007-PAZ054-055-060>062-220945- Sussex-Warren-Carbon-Monroe-Berks-Lehigh-Northampton- 544 AM EDT Mon Aug 21 2017 This Hazardous Weather Outlook is for northern New Jersey, east central Pennsylvania and northeast Pennsylvania. .DAY ONE...Today and Tonight. The probability of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a slight risk for severe thunderstorms Tuesday afternoon and evening. The primary storm threat will be locally damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CMS
In the hours before
Special weather statement, Aug 21, 3:55 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
355 PM EDT MON AUG 21 2017
MDZ008-212030-
Cecil-
355 PM EDT MON AUG 21 2017
...A STRONG THUNDERSTORM WILL AFFECT CECIL COUNTY...
At 354 PM EDT, a strong thunderstorm was located over far upper
Chesapeake Bay, moving northeast at 25 mph.
Winds up to 40 mph and half inch hail are possible with this storm.
Locations impacted include...
Elkton, North East, Charlestown, Fair Hill, Bay View, Hollywood
Beach Perryville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3972 7592 3972 7579 3943 7577 3938 7605
3943 7599 3946 7601 3952 7598 3955 7603
3955 7608 3959 7611
TIME...MOT...LOC 1954Z 237DEG 23KT 3950 7605
IovinoThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 3:35 AM EDT | Small Craft Advisory | PHI | 50 hr | |
| Aug 21, 3:14 PM EDT | Heat Advisory | PHI | Burlington, Camden, Gloucester, Mercer, Middlesex, Somerset | 29 hr |
| Aug 21, 5:44 PM EDT | Areal Flood Advisory | PHI | Berks | 4 hr |
| Aug 21, 6:20 PM EDT | Special Weather Statement | PHI | Lehigh | 55 min |
| Aug 21, 6:24 PM EDT | Severe Thunderstorm Warning | PHI | Berks, Lehigh | 33 min |
| Aug 21, 5:03 PM EDT | Special Weather Statement | PHI | Kent, Queen Anne's | 27 min |
Nearby
Special Weather Statements in Maryland, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.